Hail, Kearny
- When
- July 8, 4:40 PM CST
- Where
- Kearny County, 15.83 mi NW of Lakin White Arpt
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 38.120, -101.470
A warm front moving into the area helped initiate thunderstorms, some that were severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A warm front moving into the area helped initiate thunderstorms, some that were severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 8, 12:36 PM CST, 4 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 136 PM CDT Mon Jul 8 2019 ...Updated short and long term sections... .SHORT TERM...(This evening through Tuesday) Issued at 135 PM CDT Mon Jul 8 2019 An isolated thunderstorms will be possible late this afternoon during peak heating across southwest Kansas with a better chance of thunderstorms along a warm front moving into central Kansas. Any storms that do form do not look to become severe, but frequent lightning will be a possibility. The best chance of thunderstorms will be along the I-70 corridor around midnight when a MCS moves through the area. Strong winds over 60 mph will be the main concern with these storms. The remainder of the overnight through tomorrow looks quiet with skies becoming mostly clear by sunrise tomorrow. Winds will generally be from the southeast through tonight becoming light and variable tomorrow morning. As for temperatures, lows tonight look to range from the low 60s across west central Kansas to low 70s across south central Kansas. Highs tomorrow are expected to reach into the low to mid 90s. .LONG TERM...(Tuesday night through Monday) Issued at 135 PM CDT Mon Jul 8 2019 A summer like weather pattern emerges through the long term period as an upper level high builds over the Central and Southern Rockies. However, a stray thunderstorm or two can not be ruled out during peak heating into the early evening hours each day. Temperatures through the long term look to range form the upper 80s to upper 90s for highs and 60s to around 70 degrees for lows. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1219 PM CDT Mon Jul 8 2019 VFR conditions will prevail this afternoon into this evening with a few mid level clouds. This will continue into the overnight period with the exception of around the HYS terminal where a line of thunderstorms are expected to move through after 03Z. This will bring periods of MVFR to IFR conditions. Winds will generally be form the southeast through the overnight period. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 68 94 68 / 20 20 0 0 GCK 85 64 93 64 / 20 20 0 0 EHA 90 65 96 64 / 20 20 0 0 LBL 88 68 95 64 / 20 20 0 0 HYS 87 62 92 68 / 30 70 10 10 P28 89 72 95 71 / 20 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 304 AM CDT Mon Jul 8 2019 KSZ030-031-043>046-061>066-074>081-084>090-090815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 304 AM CDT Mon Jul 8 2019 /204 AM MDT Mon Jul 8 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A risk of strong to severe storms exists mainly for tonight for areas along the I-70 corridor with the main threat of thunderstorm winds of 60 mph or greater and heavy rain. Elsewhere isolated storms could develop further south along the highway 83 corridor although this environment is not as favorable for development. If storms do develop, strong winds and heavy rain will also be the threat. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- High temperatures in the mid to upper 90s will be the case for the end of the workweek into the weekend. Days 2-7 Hazards ---------------- * Tuesday - Excessive heat: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 AM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 8 N INGALLS 37.94N 100.45W
07/05/2019 GRAY KS EMERGENCY MNGR
ROOF TORN OFF A TRAILER BUILDING. TIME
ESTIMATED BY RADAR.
&&
MRSpecial Weather Statement National Weather Service Dodge City KS 313 PM CDT Mon Jul 8 2019 KSZ061-062-082100- Kearny KS-Hamilton KS- 313 PM CDT Mon Jul 8 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 400 PM CDT/300 PM MDT/... At 313 PM CDT/213 PM MDT/, Doppler radar was tracking a strong thunderstorm 7 miles north of Syracuse, moving north at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Syracuse. LAT...LON 3826 10141 3798 10156 3796 10193 3826 10196 TIME...MOT...LOC 2013Z 185DEG 24KT 3810 10177 FINCH
Special Weather Statement
National Weather Service Dodge City KS
406 PM CDT Mon Jul 8 2019
KSZ061-062-082200-
Kearny KS-Hamilton KS-
406 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 500 PM CDT/400 PM MDT/...
At 406 PM CDT/306 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles north of Syracuse, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Syracuse.
LAT...LON 3815 10204 3826 10195 3826 10123 3791 10165
3809 10205
TIME...MOT...LOC 2106Z 208DEG 16KT 3818 10178
FINCHSpecial Weather Statement
National Weather Service Dodge City KS
523 PM CDT Mon Jul 8 2019
KSZ061-062-082300-
Kearny KS-Hamilton KS-
523 PM CDT Mon Jul 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY AND WESTERN FINNEY COUNTIES UNTIL 600 PM CDT/500 PM MDT/...
At 523 PM CDT/423 PM MDT/, Doppler radar was tracking a strong
thunderstorm 18 miles north of Kendall, moving east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Hamilton, northern Kearny and western Finney Counties.
LAT...LON 3826 10171 3826 10113 3804 10110 3800 10179
3822 10182
TIME...MOT...LOC 2223Z 249DEG 17KT 3820 10150
FINCHThe Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848442, 848443, 848444, 848445, 848446, 848447.